I work in a thoracic surgery program that includes patients who have recently undergone esophageal reconstruction. Occasionally, these patients will experience post-vagotomy syndrome, which causes frequent bouts of liquid diarrhea, especially after eating.

Despite changes in diet, the diarrhea may persist. These patients often respond to OTC loperamide (Imodium) in pill or liquid form. The instructions are followed as per the medication insert with one exception – the loperamide is taken 20 minutes before eating, beginning with breakfast and not after the bowel movement.

This slows the transit time down prior to eating and allows the patient to decrease the number of bowel movements and enjoy the meal. — Kim Quinn, CRNP, Baltimore (158-13)

These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have something you would like to share, send us an email.